PredniSONE Giant Cell Arteritis, Groin Pull, Avascular Necrosis, Prednizone, Avandia
I am a 66 year old male being treated for giant cell arteritis and have been on prednisone for one year and ten days. The disease and its treatment with prednisone has completely reordered my life. My doctor told me that I dodged the big bullet but there would be more. He was right. The 60 mg dose of prednisone I started with was both a life and eye saver. Three months later I was down to 40 mg and I was starting to sleep more than the two - four hours per night that allowed me to all kinds of things done which the increased adrenlin made possible. ... more »
I am a 66 year old male being treated for giant cell arteritis and have been on prednisone for one year and ten days. The disease and its treatment with prednisone has completely reordered my life. My doctor told me that I dodged the big bullet but there would be more. He was right. The 60 mg dose of prednisone I started with was both a life and eye saver. Three months later I was down to 40 mg and I was starting to sleep more than the two - four hours per night that allowed me to all kinds of things done which the increased adrenlin made possible.
Unfortunately, the prednisone made control of my blood sugar nearly impossible even with maximum dosages of metformin and avandia. I was soon forced to add injections of insulin to my daily regime. As I gradually reduced the amount of prednisone I gained some measure of control but was not able to start decreasing the amounts of insulin I was taking until I had dropped down below 20 mg. Now that I am down to 5mg I'm off the insulin and two weeks ago I took my last metformin tab.
Prednisone accelerated the growth of cataracts in both of my eyes. I was taking the prednizone with the hope it would drive the arteritis into remission and I would avoid going blind. And I was blinded anyway by the cataracts. Fortunately the cataract surgery I had in May and June better than restored my sight. I now only need glasses for reading. I was thrilled and could even see myself going back to work at least on a part time basis. No such luck.
After telling my doctor how great it was to be able to read again I mentioned that I thought I had a groin pull because I had been experiencing pain in my groin area and the top of my right thigh just above the knee. That got his attention and he said it might be related to the prednisone. He sent me for a MRI of both hips. The results were not good. I was diagnosed with avascular necrosis in both femur bones with some deterioration of the right femoral ball. A month later I had core decompression surgery of the right femur. The surgeon told me that we had caught it early and this surgery had a 50/50 chance of restimulating the venus blood path that fatty deposits caused by the prednisone had closed off causing the bone to die. Unfortunately, it now looks that it didn't work for me and I have additional micro fractures of the ball joint that weren't there when he operated. My left hip isn't far behind and I now have enough pain in both hips even with the anti inflamatory medicine I'm taking to make it difficult for me to walk to the mail box or negotiate stairs.
I hope that I'll be able to wean myself off the prednisone entirely, but for those folks that are putting up with all the most common side effects, getting down to and below 5 mg per day will seriously reduce if not eliminate the effect they have on you. That includes the fat face and turkey neck, and the thin skin that shows vividly every bump and bleeds profusly with the slightest abrasion that more often than not you can't recall the incident that caused it. The giant cell (also known as templar) arteritis disease I developed was devastating to me and really put me down for the count. I lost 30 of my obese pounds in the first two weeks of symptoms I had with this disease. Even though I was over weight, I was very active and got lots of exercise doing my own lawn work ( 1 acre lot) with a walk behind mower and lots of leaves to rake. Within two months after diagnosis I had managed to work my way up to a two mile walk everday. After 3 months I was walking between 15 and 20 miles every week. Now, as I said, I'm lucky to walk to the end of my driveway to get the mail.
Prednisone is not a miricle drug. It is a terrible medicine with terrible side effects that has been arround for a very long time. Unfortunately, it is the only medicine available to successfully treat a wide range of autoimmune diseases that have no cure and would be absolutely unbearable without it.